The heartbroken parents of a teenage girl who died after taking paracetamol has urged families to be aware of the dangers of the over-the-counter drug.
Charlotte Yousaf – the eldest child in a family of 11 – died, on August 13, just days before parents Peter Yousaf and Mandy Meadows were due to ﬁnally get married.
At her inquest, it was revealed Charlotte had reacted badly to splitting with her boyfriend and swallowed between 20 and 40 paracetamol tablets.
Despite being sick and telling her mother on the telephone she was fine, the pills caused multi-organ failure and led to her death.
Mr Yousaf, of Thornber Grove, Blackpool, said: “If you have overdosed on paracetamol, you need to get to hospital as quickly as you can.
“People are not aware of how dangerous it is, even if you make yourself sick, it can do terrible damage. I would hate other families to suffer as we have.”
Charlotte had broken up with her boyfriend two weeks before her death.
Mum Mandy Meadows said: “The relationship was difficult to say the least.
“I don’t believe she had intended to take her life, this was a cry for help.”
Ms Meadows told how Charlotte called her from a hotel following a row with Chrissie Dalton, her boyfriend’s step mum who she had been living with.
She said: “Charlotte told me she had taken pills but had been sick and was OK.
“I told her to sleep it off and come home the next day but she never arrived.”
Charlotte returned to Ms Dalton’s house on Friday, August 12 after apologising for the row.
In Ms Dalton’s statement she said: “My stepson was concerned so I made her a doctor’s appointment.
“When he went to check on her, he found her under the bed, she was unresponsive.”
Dr Dariusz Golka, consultant pathologist at Victoria Hospital described her liver as being like a “textbook example of poisoning with paracetamol”.
Blackpool coroner Anne Hind recorded a verdict of misadventure saying although Charlotte had known what she was doing when she took the pills, she was satisfied she had not meant to take her own life.
She added: “For paracetamol, the fatal dose is not that far from a therapeutic one and its dangers are underestimated.
“I think this was a cry for help.”